Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 230, NWS Dodge City, KS

July 15, 2016Grant County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 2016, 5:10 PM CDT for Grant County, Haskell County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 5:10 PM CDT (22:10 UTC)
Expired
Jul 15, 2016, 6:00 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Grant County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WUUS53 KDDC 152210
SVRDDC
KSC067-081-152300-
/O.NEW.KDDC.SV.W.0230.160715T2210Z-160715T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN HASKELL COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 600 PM CDT

* AT 510 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ULYSSES...
  MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ULYSSES...HICKOK AND RYUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3770 10146 3774 10108 3774 10106 3744 10102
      3753 10153
TIME...MOT...LOC 2210Z 269DEG 20KT 3762 10137 

HAIL...1.50IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
630 
WWUS53 KDDC 152233
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT FRI JUL 15 2016

KSC067-081-152300-
/O.CON.KDDC.SV.W.0230.000000T0000Z-160715T2300Z/
GRANT KS-HASKELL KS-
533 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR GRANT AND NORTHWESTERN HASKELL COUNTIES...

AT 533 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
HICKOK...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ULYSSES...HICKOK AND RYUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3770 10146 3774 10108 3774 10106 3744 10102
      3753 10153
TIME...MOT...LOC 2233Z 269DEG 20KT 3762 10121 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
281 
WWUS53 KDDC 152300
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT FRI JUL 15 2016

KSC067-081-152309-
/O.EXP.KDDC.SV.W.0230.000000T0000Z-160715T2300Z/
GRANT KS-HASKELL KS-
600 PM CDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR GRANT AND NORTHWESTERN HASKELL
COUNTIES WILL EXPIRE AT 600 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN KANSAS.

LAT...LON 3770 10146 3774 10108 3774 10106 3744 10102
      3753 10153
TIME...MOT...LOC 2258Z 269DEG 20KT 3762 10121 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:29 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 2:29 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Dodge City KS
229 PM CDT FRI JUL 15 2016

...Updated Short Term and Long Term sections...

.SHORT TERM...(This evening through Saturday)
Issued at 216 PM CDT Fri Jul 15 2016

Potentially significant severe weather event is about to unfold
across far western Kansas. At 19Z, we were tracking an old outflow
boundary extending from just south of GLD to just south of
LaCrosse. This boundary was starting to stall out with late
afternoon insolation setting in. This boundary, in addition to a
triple point area just south of GLD, will be the focus for
thunderstorm development. In fact, storms were already underway at
the triple point southwest of GLD. Additional storms were starting
to form in the well-mixed hot airmass in Baca Co. We fully expect
a severe MCS, potentially signficant, to roll southeast through
much of southwest KS through the evening. There may be a couple of
80-mph wind gust/damage reports in this setup along with
(initially early) golfball hail reports. The very damaging wind
threat is of moist concern, however. The MCS will likely clear
southwest KS in the 04-07z time frame, but not before resulting in
some widespread 0.50 to 1.00 inch rainfall amounts. The forward-
propagating tendency of the MCS would most likely prevent
excessive rainfall in this event.

.LONG TERM...(Saturday night through Friday)
Issued at 216 PM CDT Fri Jul 15 2016

Not much emphasis on the Long Term given quieter weather regime
through much of this period and all the focus on the more
important near term severe weather threat. Looking at the long
term global models, they all still agree on a 600 decameter 500mb
high settling in through much of the week which will result in
persistent daytime highs around 100 each day and lows generally in
the lower 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 1230 PM CDT Fri Jul 15 2016

A severe MCS is forecast to move southeast across southwest KS
this evening, which will most likely impact GCK and DDC terminals.
HYS will probably be glanced by the MCS, but will include VCTS for
a few hours there, too. Very strong winds may occur at both GCK
and DDC terminals with the thunderstorms this evenings, perhaps
briefly in excess of 45 or 50 knots. The thunderstorm activity
will likely clear the region in the 03-06z time frame with VFR
resuming and a gradual shift in wind to the east and southeast by
Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  94  73 100 /  70  10  10  10
GCK  66  95  72 100 /  70  10  10  10
EHA  65  98  72 101 /  60  10  10  10
LBL  66  98  73 102 /  70  10  10  10
HYS  66  91  73  99 /  40  10  10  10
P28  68  94  74 100 /  70  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jul 15, 11:32 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1132 AM CDT FRI JUL 15 2016

KSZ030-031-043>046-061>066-074>081-084>090-161645-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1132 AM CDT FRI JUL 15 2016 /1032 AM MDT FRI JUL 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH
LATE THIS EVENING, WITH POTENTIALLY WIDELY SCATTERED SIGNIFICANT
SEVERE THUNDERSTORMS CAPABLE OF GREATER THAN GOLF BALL SIZE HAIL
AND VERY DAMAGING WIND GUSTS TO 80 MPH. SEVERE THUNDERSTORMS WILL
LIKELY FIRST DEVELOP DURING THE MID TO LATE AFTERNOON HOURS ACROSS
NORTHEAST COLORADO AND FAR NORTHWEST KANSAS, THEN MOVE SOUTHEAST
AS THEY MATURE AND GROW INTO A SEVERE THUNDERSTORM COMPLEX DURING
THE EVENING HOURS.THE GREATEST SEVERE WEATHER THREAT WILL INCLUDE
AREAS BETWEEN THE COLORADO BORDER AND HIGHWAY 283 FROM A SCOTT
CITY LATITUDE IN THE NORTH DOWN TO THE OKLAHOMA BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORMS SPOTTERS WILL LIKELY BE NEEDED FROM LATE AFTERNOON THROUGH
LATE THIS EVENING OVER MUCH OF WEST CENTRAL AND SOUTHWEST KANSAS,
PARTICULARLY ALONG AND WEST OF THE HIGHWAY 283 CORRIDOR TO THE
COLORADO BORDER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jul 15, 3:46 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT FRI JUL 15 2016

KSZ084-152145-
MORTON KS-
346 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 445 PM CDT...

AT 346 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF STONINGTON...OR 15 MILES NORTHWEST OF ELKHART...
MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICHFIELD AND WILBURTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN KANSAS.

LAT...LON 3736 10204 3738 10171 3700 10166 3706 10204
TIME...MOT...LOC 2046Z 245DEG 10KT 3717 10209

UMSCHEID
Special weather statement, Jul 15, 4:04 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT FRI JUL 15 2016

KSZ043-152200-
SCOTT KS-
404 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 500 PM
CDT...

AT 404 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR SCOTT CITY...MOVING SOUTHEAST AT 20 MPH.

HAIL TO NICKEL SIZE IS LIKELY.

WIND GUSTS TO 50 MPH ARE LIKELY.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...GRIGSTON AND SHALLOW WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3842 10111 3860 10097 3850 10069 3828 10080
TIME...MOT...LOC 2104Z 303DEG 16KT 3848 10087

TURNER
Local storm report, Jul 15, 5:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             4 E JETMORE             38.09N 99.82W
07/15/2016  E1.00 INCH       HODGEMAN           KS   LAW ENFORCEMENT

            .

&&

LEE
Local storm report, Jul 15, 5:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             4 E JETMORE             38.08N 99.82W
07/15/2016  M1.25 INCH       HODGEMAN           KS   LAW ENFORCEMENT

            SOME STONES LARGER

&&
Local storm report, Jul 15, 5:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          5 E COOLIDGE            38.04N 101.92W
07/15/2016                   HAMILTON           KS   EMERGENCY MNGR

&&
Local storm report, Jul 15, 5:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          5 WNW SYRACUSE          38.00N 101.84W
07/15/2016                   HAMILTON           KS   LAW ENFORCEMENT

            THE TORNADO WAS REPORT NEAR COUNTY ROAD L
            AND HIGHWAY 50.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:46 PM CDTSpecial Weather StatementDDCMorton59 min
Jul 15, 4:01 PM CDTSevere Thunderstorm WarningDDCHamilton44 min
Jul 15, 4:04 PM CDTSpecial Weather StatementDDCScott56 min
Jul 15, 4:15 PM CDTSevere Thunderstorm WarningDDCLane, Scott32 min
Jul 15, 4:18 PM CDTTornado WarningDDCHamilton27 min
Jul 15, 4:30 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott48 min
Jul 15, 4:33 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness57 min
Jul 15, 4:36 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton43 min
Jul 15, 4:36 PM CDTSevere Thunderstorm WarningDDCFinney, Scott44 min
Jul 15, 4:41 PM CDTTornado WarningDDCHamilton34 min
Jul 15, 4:44 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
Jul 15, 5:04 PM CDTTornado WarningDDCHamilton26 min
Jul 15, 5:15 PM CDTSevere Thunderstorm WarningDDCFinney, Gray60 min
Jul 15, 5:25 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman65 min
Jul 15, 5:29 PM CDTSevere Thunderstorm WarningDDCHamilton25 min
Jul 15, 5:34 PM CDTTornado WarningDDCGray41 min
Jul 15, 5:36 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward54 min
Jul 15, 5:45 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman60 min
Jul 15, 5:51 PM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Haskell, Meade54 min
Jul 15, 5:57 PM CDTFlash Flood WarningDDCHamilton3 hr
Jul 15, 6:16 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Haskell, Meade, Seward44 min
Jul 15, 6:37 PM CDTSevere Thunderstorm WarningDDCClark, Ford53 min
Jul 15, 6:51 PM CDTSevere Thunderstorm WarningDDCClark, Meade, Seward54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.